Alert archive / Michigan / Small Craft Advisories in 2014

Small Craft Advisory 5, NWS Grand Rapids, MI

January 14, 2014

NWS Grand Rapids, MI issued this small craft advisory at Jan 14, 2014, 4:06 AM EST. It took effect at Jan 14, 2014, 1:00 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2014, 4:06 AM EST (09:06 UTC)
In effect from
Jan 14, 2014, 1:00 PM EST
Expired
Jan 14, 2014, 5:41 PM EST
In force
5 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 14, 3:29 AM EST, 37 minutes earlier.

Area forecast discussion, Jan 14, 3:29 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
329 AM EST TUE JAN 14 2014

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM

.SYNOPSIS...
ISSUED AT 329 AM EST TUE JAN 14 2014

A BURST OF SNOW WILL MOVE INTO SOUTHWEST MICHIGAN TOWARD MID DAY.
THE STEADIEST SNOW WILL OCCUR NORTH OF I-96.  THIS SNOW SHOULD
DIMINISH ACROSS AREAS SOUTH OF I-96 BY LATE AFTERNOON...WHILE IT
SHOULD CONTINUE ACROSS CENTRAL LOWER MICHIGAN.  THEN BY TONIGHT MORE
SNOW WILL ROTATE ACROSS ALL OF SOUTHWEST MICHIGAN.  THIS SNOW WILL
FINALLY DIMINISH TOWARD MID DAY WEDNESDAY.  WINDS WILL BECOME BRISK
BY TONIGHT CAUSING BLOWING AND DRIFTING SNOW.

WHERE THE SNOW IS THE MOST PERSISTENT...MAINLY NORTH OF A MUSKEGON
TO MOUNT PLEASANT LINE...5 TO 9 INCHES OF SNOW CAN BE EXPECTED BY
NOON WEDNESDAY.  AREAS SOUTH OF A MUSKEGON TO MOUNT PLEASANT LINE
SHOULD SEE BETWEEN 2 AND 5 INCHES OF SNOW BY NOON WEDNESDAY.

ANOTHER CLIPPER ARRIVES LATE WEDNESDAY NIGHT INTO THURSDAY.  THIS
SYSTEM SHOULD PRODUCE ANOTHER 1 TO 3 INCHES OF SNOW.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 329 AM EST TUE JAN 14 2014

WILL ONLY MAKE MINOR TWEAKS TO THE CURRENT HEADLINES.  FIRST WILL
DELAY THE START TIME UNTIL 16Z.  THEN WILL ALSO ADD MUSKEGON COUNTY
TO THE ADVISORY.

VERY WRAPPED UP CLIPPER SYSTEM TO IMPACT THE REGION LATER TODAY AND
LINGER INTO THE FIRST HALF OF WED.  MODEL TRENDS CONTINUE TO SHOW A
SLIGHTLY FURTHER NORTH TRACK TO THE SURFACE LOW...GENERALLY JUST
SOUTH OF HIGHWAY 10.  THIS WILL KEEP THE STEADIEST SNOW ACROSS
CENTRAL LOWER WHERE THE ADVISORY IS PRESENTLY.  EXPECT A BURST OF
WARM ADVECTION SNOW ARRIVING AROUND 16Z...WHEN THE ADVISORY WILL GO
INTO AFFECT.  THIS SHOULD IMPACT AREAS NW OF A HOLLAND TO CLARE LINE
WITH THE STEADIEST SNOW...WITH AREAS SE SEEING A MORE SHORT LIVED
BURST.

THEN TOWARD LATE AFTERNOON WE WILL SEE A DRY SLOT PUNCH INTO THE
CWA.  EXPECT MOST AREAS OUTSIDE OF THE ADVISORY AREA WILL SEE A LULL
IN THE SNOWFALL.  IT SHOULD CONTINUE OVER THE ADVISORY REGION...BUT
SHOULD LIGHTEN UP SOMEWHAT.

THEN INTO MID/LATE EVENING...AND CONTINUING INTO WED MORNING...THE
DEFORMATION ZONE WILL DRAG ACROSS ALL THE CWA WITH A RETURN TO
STEADIER SNOWS.  HAVE ADDED MUSKEGON COUNTY TO THE ADVISORY FOR
MAINLY A STEADIER SNOW DURING THIS PERIOD ALONG WITH SOME LAKE
ENHANCEMENT WITH A WSW FLOW.  THE FLOW PIVOTS TO THE NW LATE TONIGHT
WHICH WILL SPRAY ALL THE LAKESHORE COUNTIES WITH SOME LAKE
ENHANCEMENT.

ACCUMS BY NOON WED SHOULD BE IN THE 5 TO 9 INCH RANGE FOR AREAS IN
THE ADVISORY...AND 2 TO 5 INCHES ELSEWHERE.

WE WILL NEED TO MONITOR THE WIND ASPECT OF THE SYSTEM TONIGHT.  AS
WE GET INTO THE COLD ADVECTION ON THE BACKSIDE OF THE SYSTEM WSW
WINDS WILL INCREASE AND COULD LEAD TO SIGNIFICANT BLOWING AND
DRIFTING.  WE MAY NEED TO EXPAND THE ADVISORY IN AREA IF THIS
BECOMES MORE OF A CONCERN.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 329 AM EST TUE JAN 14 2014

SNOW SHOWERS ARE EXPECTED INTO FRIDAY THEN IT MAY BE QUIET INTO
EARLY NEXT WEEK. TEMPERATURES WILL BE COLDER THEN OVER THE PAST
WEEKEND BUT NOT REALLY SIGNIFICANTLY COLDER THAN NORMAL. SOME
WARMING IS EXPECTED LATE IN THE WEEKEND INTO EARLY NEXT WEEK BUT IT
WILL NOT LAST LONG.

WE CURRENTLY HAVE A SIGNIFICANT STRATOSPHERIC WARMING EVENT OVER
NORTHERN RUSSIA (SIBERIA)... NEAR 10MB. THIS MATTERS BECAUSE THE
RESULT OF THIS IS TYPICALLY A SPLIT IN THE POLAR VORTEX. YOU MAY
REMEMBER WE SAW THIS HAPPEN DURING THE FIRST WEEK OF JANUARY TOO.
SIMILARLY THE POLAR VORTEX SPLIT THEN TOO. SINCE THE MODELS DO IN
FACT SHOW THIS HAPPENING ONCE AGAIN AND ONCE AGAIN WE HAVE
STRATOSPHERIC WARMING EVENT IT WOULD SEEM THIS EVENT WILL IMPACT OUR
WEATHER OVER THE NEXT WEEK OR SO.

THE RESULT OF THE SPLITTING OF THE POLAR VORTEX WILL BE A SOUTHWARD
DISPLACEMENT PART OF THE POLAR VORTEX OVER NORTH AMERICA. ALL THE
MODELS SHOW THIS. THE ONLY QUESTION IS TO WHAT EXTENT THIS HAPPENS.
THE PART OF THE POLAR VORTEX OVER NORTH AMERICA DROPS SOUTH FROM
ARCTIC OCEAN SHORES OF CANADA TO SOUTHERN HUDSON BAY BY SUNDAY.
CLEARLY THIS WILL BRING THE VERY COLD AIR MUCH CLOSER TO MICHIGAN
THAN IT HAS BEEN OVER THE PAST FOUR DAYS.

WHILE THE POLAR VORTEX DIGS SOUTH OVER THE NEXT FEW DAYS...THE ECMWF
DRIVES A SHORTWAVE CURRENTLY RIDING OVER THE TOP OF THE UPPER RIDGE
IN SOUTHERN ALASKA SOUTH OF CHICAGO BY FRIDAY MORNING. IT DIGS IT SO
STRONGLY IT CLOSES OFF AN UPPER LOW WELL SOUTHWEST OF CHICAGO BY
FRIDAY MORNING. THIS HAS CONTINUITY IN THE ECMWF FOR AT LEAST THE
PAST 3 RUNS BUT THE 14TH/00Z VERSION OF THIS IS FARTHER SOUTH THAN
THE OTHERS. THE CANADIAN GEM IS SIMILAR WITH THIS SYSTEM TOO. IN ANY
EVENT THE AMOUNT OF DIGGING OF THESE SYSTEMS WILL MAKE A DIFFERENCE
IN HOW COLD WE GET AND HOW MUCH SNOW WE GET. MODEL AGREEMENT IS GOOD
TILL THURSDAY MORNING...THEN THAT ECMWF MORE STRONGLY DIGGING UPPER
WAVE BRINGS COLDER AIR SIGNIFICANTLY FARTHER SOUTH FRIDAY THAN IS
SHOWN BUT THE GFS. THIS ALSO RESULTS IN THE ECMWF BEING SLOWER THAN
THE GFS IN TERMS OF MOVING SYSTEMS THROUGH THE AREA. BY THE WAY THE
CANADIAN GEM IS MORE SIMILAR TO THE ECMWF THAN THE GFS ON THIS
FEATURE.

THE RESULT OF ALL THIS IS RIDGING WEDNESDAY NIGHT HEAD OF THE NEXT
SYSTEM. THAT SHOULD QUIET DOWN ANY LAKE EFFECT THAT WOULD LINGER
INTO WEDNESDAY AFTERNOON BY EARLY WEDNESDAY EVENING. AFTER MIDNIGHT
A SOUTHWEST FLOW EVENT SETS UP AND THIS SHOULD BRING SNOW TO THE
LAKE SHORE COUNTIES NORTH OF MKG BEFORE SUNRISE THURSDAY MORNING.
WHAT HAPPENS AFTER THAT IS HARD TO TOTALLY SAY. IF THE ECMWF IS
CORRECT THERE WOULD BE A LONGER PERIOD OF SNOW ON THURSDAY AND IT
WOULD AMOUNT TO MORE SNOW COVERING A LARGELY AREA OF OUR CWA. IF THE
GFS IS CORRECT WE DO NOT GET MUCH SNOW ANYWHERE IN OR CWA AS MOST OF
THE DYNAMICS WOULD BE OVER UPPER MICHIGAN.

SINCE THE GFS DOES NOT DIG THE LEAD SYSTEM AS MUCH...TRAILING WAVE
ENERGY DEVELOPS A SYSTEM ON SATURDAY THAT THE ECMWF AND CANADIAN DO
NOT HAVE. SHORTWAVE RIDGING BETWEEN THE DEPARTING TROUGH AND THE
NEXT WAVE ROTATING AROUND THE POLAR VORTEX WILL FAVOR A DRY PERIOD
FROM SAT INTO MONDAY WITH MILDER TEMPERATURES. THE NEXT SYSTEM WOULD
BE THE MIDDLE OF NEXT WEEK AND THAT WOULD BRING DOWN VERY COLD AIR
BEHIND IT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1215 AM EST TUE JAN 14 2014

MVFR CEILINGS ARE MOVING THROUGH THE TAF SITES AS OF
MIDNIGHT...BUT SHOULD CLEAR THE EASTERN SITES BY 09Z. VFR
CONDITIONS SHOULD CONTINUE INTO THE MORNING HOURS OF TUESDAY.

FOCUS SHIFTS TO A SYSTEM MOVING OUR DIRECTION FROM THE PLAINS.
MVFR CONDITIONS WILL TREND TO IFR AS WE MOVE THROUGH THE AFTERNOON
INTO THE EVENING HOURS ON TUESDAY. SNOW SHOULD BREAK OUT AFTER
18-19Z IN THE WEST AT KMKG AND SPREAD EASTWARD. EXPECT VSBY/S TO
GO IFR AND CEILINGS MAY AS WELL.

STRONG WINDS WILL FEED INTO THE AREA BEHIND THE SYSTEM TOMORROW
NIGHT. WINDS MAY GUST TOWARDS 30 KNOTS.

&&

.MARINE...
ISSUED AT 329 AM EST TUE JAN 14 2014

ISSUED SMALL CRAFT ADVISORY FOR LATER TODAY.  THEN RAMPED UP TO A
GALE WARNING LATE TONIGHT INTO WED MORNING.

&&

.HYDROLOGY...
ISSUED AT 325 PM EST MON JAN 13 2014

FLOOD ADVISORIES ARE IN EFFECT FOR THE KALAMAZOO RIVER AT NEW
RICHMOND...THE SYCAMORE CREEK AT HOLT...AND THE PERE MARQUETTE RIVER
AT SCOTTVILLE. ALL THESE RIVERS ARE ABOVE BANKFULL BUT BELOW FLOOD
STAGE. MINOR FLOODING ALONG LOW LYING AREAS ADJACENT TO THE RIVERS
IS THE MAIN IMPACT.

ELSEWHERE...RISES CONTINUE ON MANY LARGE AND SMALL RIVERS AND
STREAMS...BUT NO IMMEDIATE FLOODING RISKS ARE NOTED. ICE COVERAGE ON
THE GRAND AT ROBINSON TWP IS THINNING AND CURRENTLY STABLE (NOT
MOVING IN CHUNKS). THIS IS GOOD NEWS AND REDUCES THE THREAT FOR ICE
JAMS. NO ABRUPT RISES ARE SHOWN ON AREA HYDROGRAPHS...ANOTHER
INDICATOR THAT ICE IS BEHAVING.

THE OUTLOOK FOR RIVERS THIS WEEK IS FOR THEM TO BE CRESTING (IF THEY
HAVEN'T ALREADY) AND THEN FALLING BACK DOWN. A REFORMATION OF ICE IS
LIKELY ON RIVERS THAT ONLY HAD SMALL RISES FROM THE RECENT RAINS AND
SNOW MELT. MAXIMUM ICE DEVELOPMENT WOULD LIKELY OCCUR OVER THE
WEEKEND BUT TEMPERATURES ESPECIALLY AT NIGHT WILL BE CONDUCIVE TO
ICE DEVELOPMENT.

SNOW WATER EQUIVALENT VALUES (VIA NOHRSC ANALYSIS AND IN-SITU
MEASUREMENTS) ARE QUITE HIGH ACROSS SW LOWER MI...GENERALLY BETWEEN
1 AND 4 INCHES. THESE VALUES WILL ONLY BE GOING UP THIS WEEK AS WE
ADD FRESH SNOW TO A VERY DENSE AND CRUSTY SNOW PACK. SOMETHING TO BE
THINKING ABOUT WHENEVER THE NEXT THAW COMES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 1 PM EST
     WEDNESDAY FOR MIZ037>040-043>046-050.

LM...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM EST
     WEDNESDAY FOR LMZ844>849.

     GALE WARNING FROM 1 AM TO 11 AM EST WEDNESDAY FOR LMZ844>849.

&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...WDM
AVIATION...DUKE
HYDROLOGY...HOVING
MARINE...OSTUNO
Hazardous weather outlook, Jan 13, 6:35 AM EST, 21 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 AM EST MON JAN 13 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-141100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
635 AM EST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WITH RISING WATER LEVELS...THERE IS AN ELEVATED RISK FOR ICE BREAK
UP AND ICE JAMS THROUGH TONIGHT.

BACK ROADS COULD BE ICY...ESPECIALLY NORTHEAST OF GRAND RAPIDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A POTENTIAL FOR ICE BREAK UPS AND ICE JAMS WILL CONTINUE.

A PERIOD OF SNOW TUESDAY INTO TUESDAY NIGHT MAY LEAD TO SLICK
TRAVEL CONDITIONS. ANOTHER ROUND OF SNOW IS POSSIBLE THURSDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-141100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
635 AM EST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH MUCH
OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 4:06 AM ESTGale WarningGRR31 hr

Nearby

Small Craft Advisories in Michigan, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.